Michigan, 2005

Heavy Snow in Michigan, March 19, 2005

March 19, 2005 · NWS APX · 2 events in 2 counties and zones

A powerful storm system in the upper Mississippi Valley weakened as it moved into the Great Lakes region. In northern Michigan, the most persistent snow fell during the daylight hours of the 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A powerful storm system in the upper Mississippi Valley weakened as it moved into the Great Lakes region. In northern Michigan, the most persistent snow fell during the daylight hours of the 19th. Most snowfall totals were in the 2 to 5 inch range. However, patches of heavier snow did occur. Six to seven inches of snow fell in central and northern Leelanau County, western Emmet County, and far western Mackinac County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 19, 12:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 19, 12:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EST SAT MAR 19 2005

.UPDATE...REGIONAL RADARS SHOWING BETTER SURGE OF MOISTURE/SNOWFALL
NOW BEGINNING TO SPREAD UP INTO NRN LOWER MICHIGAN WITH DECENT
CONVECTIVE ENHANCEMENT NOTED UP ACROSS FAR NW LOWER MI AND INTO NRN
LAKE MICHIGAN. HOWEVER...DRY SLOT ALSO NOTED BEGINNING TO POKE UP
INTO THE FAR SW PORTION OF THE CWA AND POSES ISSUES IN TERMS OF SNOW
ACCUMULATIONS THIS AFTERNOON AND TONIGHT. 12Z NAM/GFS BOTH SUGGEST
STRONGEST FORCING (COURTESY OF STRONG 850-500 MB F-GEN) WILL BECOME
MORE FOCUSED ACROSS THE NE TWO-THIRDS OF THE CWA DURING THE
AFTERNOON AND TONIGHT WHILE DRY SLOT TRIES TO PUNCH INTO THE S/SW
PORTION OF THE CWA. SO...ASIDE FROM WHAT HAS ALREADY FALLEN ACROSS
THE SW PART OF THE CWA OVERNIGHT AND THIS MORNING (1-3 INCHES PER
SPOTTER REPORTS) BETTER ACCUMULATIONS FROM THIS POINT ONWARD WILL
FOCUS FURTHER NORTH AND EAST (INCLUDING EASTERN UPPER MICHIGAN). AS
A RESULT MAY END UP CANCELING WARNING WITH THE 4 PM ISSUANCE FOR
THE S/SW PORTIONS OF THE CWA...BUT WILL SEE JUST HOW THIS PLAYS OUT
OVER THE NEXT FEW HOURS.

THUS FAR...TEMPS RUNNING IN THE UPPER 20S AND LOWER 30S AS WELL AS
THE HIGHER SUN ANGLE TAKING SOME TOLL ON ACCUMULATIONS AS IT HAS
BEEN SNOWING FAIRLY STEADY AND HEAVY HERE AT APX WITH NO SIGNIFICANT
ACCUMS...ALTHOUGH CONVECTIVE ELEMENTS SHOULD HELP IN THIS REGARD. SO
FOR THE AFTERNOON...HAVE TONED DOWN DAYTIME ACCUMULATIONS A BIT
TRYING TO TAKE INTO ACCOUNT THE WARM TEMPS AND MELTING. EASTERN
UPPER MICHIGAN WILL BEGIN TO GET INTO THE ACTION AS WE GO THROUGH
THE AFTERNOON AND CONTINUING INTO THE EVENING AND HAVE ISSUED SNOW
ADVISORY FOR THIS AREA PER COLLABORATION WITH MQT.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 339 AM EST SAT MAR 19 2005

DISCUSSION...SURFACE LOW IS HOLDING OVER ERN IA EARLY THIS MORNING.
ASSOCIATED 500 MB TROUGH IS MOVING INTO THE WRN GREAT LAKES
ATTM...GRADUALLY DEEPENING WITH TIME. LEADING EDGE OF LARGE AREA OF
SNOW THAT CONTINUES TO DEVELOP AHEAD OF THIS SYSTEM IS MAKING STEADY
NE PROGRESS THRU NRN LOWER MICHIGAN. LOW LEVELS WERE SLOW TO MOISTEN
INITIALLY DURING THE OVERNIGHT HOURS...BUT SNOWFALL IS NOW IN FULL
SWING ACROSS MUCH OF NRN LOWER MICHIGAN. REGIONAL RADARS INDICATE
BOTH STRATIFORM AND CONVECTIVE PROCESSES TAKING PLACE RESULTING IN
THE AREA OF LARGE SNOW IMPACTING THE WRN GREAT LAKES ATTM. NO
SURPRISE AT THIS CONSIDERING 700-500 MB LAPSE RATES ARE IN THE
PROCESS OF INCREASING TO AROUND 7.0 C/KM. OUR MAIN FORECAST CONCERN
WILL CONTINUE TO BE THE POTENTIAL FOR WARNING CRITERIA SNOWFALL AS
THIS VERY SLOW-MOVING SYSTEM CRAWLS THRU THE SRN GREAT LAKES OVER
THE NEXT 36 HOURS. IN ADDITION...INCREASING WIND SPEEDS WILL ONLY
ADD INSULT TO INJURY TODAY AND TONIGHT...SERVING TO BLOW AND DRIFT
THE FALLING SNOW.

NAM AND GFS ARE ACTUALLY VERY CLOSE IN SOLUTION WITH RESPECT TO THE
TRACK...SPEED AND STRENGTH OF THIS SYSTEM. CONTRARY TO PREVIOUS
MODEL RUNS...500 MB LOW REMAINS OPEN THRU THE EVOLUTION OF THE
STORM...WHICH WILL CUT BACK ON THE STRENGTH OF THE DEFORMATION AXIS
AND THUS CUT POTENTIAL SNOW AMOUNTS VIA THAT ATMOSPHERIC PROCESS.
GFS DOES TRY TO CLOSE OFF THE 500 MB LOW BY 18Z SUNDAY...WHICH I
THINK IS OUT TO LUNCH CONSIDERING THE SURFACE SYSTEM WILL BE FILLING
AT THAT TIME. UPPER TROUGH WILL BE FORCED INTO A NEGATIVE TILT OVER
THE NEXT 24 HOURS BY A VIGOROUS 100 KT 300 MB JET MAX THAT DIVES SE
OUT OF CENTRAL CANADA AND INTO THE UPPER MISSISSIPPI VALLEY LATE
SATURDAY NIGHT AND SUNDAY MORNING. DESPITE ONLY MODEST DEFORMATION
AVAILABLE FOR SNOW PRODUCTION NORTH OF THE SURFACE LOW...SEVERAL
OTHER LIFTING MECHANISMS WILL BE AVAILABLE FOR PRECIP PRODUCTION...
INCLUDING A SHARP 700 MB SHEAR AXIS THAT DEVELOPS OVER NRN LOWER
MICHIGAN THIS AFTERNOON AND TONIGHT...AND STEEPENING 700-500 MB
LAPSE RATES WHICH FURTHER INCREASE TO NEAR 7.75 C/KM THIS AFTERNOON
AND TONIGHT. SYNOPTIC FORCING ALONE MAY NOT BE ENOUGH TO REACH
WARNING CRITERIA...BUT STILL THINK ALL OF NRN LOWER MICHIGAN
COUNTIES WILL REACH AT LEAST 24 HOUR WARNING CRITERIA GIVEN THE
STRONG INDICATIONS (BOTH OBSERVED AND FORECASTED) THAT THE
CONVECTIVE NATURE OF THE PRECIP WILL CONTINUE THROUGH TONIGHT (AT
LEAST).

TODAY AND TONIGHT...IN LIGHT OF THE ABOVE DISCUSSION...WILL UPGRADE
THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR ALL OF NRN
LOWER MICHIGAN. HAVE INCREASED SNOW AMOUNTS...WITH MOST LOCATIONS
ACROSS THE WARNED AREA RECEIVING 8 TO 10 INCHES OF NEW SNOW TODAY
AND TONIGHT. A FEW COUNTIES IN FAR NW LOWER MICHIGAN WILL SEE
SNOWFALL JUST UNDER WARNING CRITERIA...BUT WITH INCREASING WINDS
WHIPPING AROUND THE FALLING SNOW...NO DOUBT VERY HAZARDOUS WINTER
CONDITIONS WILL BE EXPERIENCED BY THESE AREAS AS WELL. ERN UPPER
MICHIGAN SHOULD REMAIN UNDER ADVISORY CRITERIA SNOWFALL TODAY...BUT
MAY APPROACH IT TONIGHT AS THE STRONGEST LIFT AND DEEPEST MOISTURE
PUSHES FARTHER NORTHWARD. WILL NOT ISSUE A SECOND PERIOD ADVISORY
FOR NOW...BUT WILL REVISIT THIS SUBJECT AS THE EVENT EVOLVES.

SUNDAY AND SUNDAY NIGHT...CATEGORICAL SNOW CONTINUES FOR THE NRN
HALF OF THE CWA DURING THE DAY AS SURFACE AND UPPER TROUGHING...DEEP
MOISTURE AND STEEP MID LEVEL LAPSE RATES ARE HELD BACK OVER THAT
AREA THROUGHOUT THE DAY. ACCUMULATING SNOW WILL CONTINUE...WITH THE
HEAVIEST SNOW TARGETING LOCATIONS ALONG AND NORTH OF M-32 IN
PROXIMITY TO THE BEST LIFT...MOISTURE AND INSTABILITY. LIFT AND
MOISTURE WILL FINALLY BEGIN TO DIMINISH SUNDAY NIGHT...BUT CHANCES
OF SNOW WILL STILL LINGER OVER THE ENTIRE CWA THROUGH AT LEAST THE
EVENING HOURS.

NO CHANGES MADE TO THE REST OF THE FORECAST.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...THIS
        AFTERNOON THROUGH TONIGHT...MIZ016>036-041-042.
       WINTER WEATHER ADVISORY...THIS AFTERNOON THROUGH
        TONIGHT...MIZ008-015.

&&
Hazardous weather outlook, Mar 19, 4:13 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
413 AM EST SAT MAR 19 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-201100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
413 AM EST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW IS EXPECTED ACROSS ALL OF NORTHERN MICHIGAN TODAY
AND TONIGHT.  GUSTY EAST TO NORTHEAST WINDS WILL RESULT IN
BLOWING AND DRIFTING SNOW THROUGH THIS EVENING.  SEE ONGOING
WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW WILL CONTINUE ACROSS EASTERN UPPER AND FAR
NORTHERN LOWER MICHIGAN THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Leelanau

When
March 19, 3:00 PM EST to 4:00 PM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Heavy Snow, Emmet

When
March 19, 3:00 PM EST to 4:00 PM EST
Where
Emmet forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444089, 5444090.